What you need to know about the sexual side effects of antidepressants | ET REALITY

[ad_1]

Antidepressants have long been among the most prescribed medications in the US. popularity only grew at the beginning of the coronavirus pandemic, when many people were struggling with depression and anxiety. Some surveys have found a surprising increase among adolescents, especially among adolescent girls.

For many people, medications can save their lives or dramatically improve their quality of life.

But many of the most popular antidepressants, known as selective serotonin reuptake inhibitors or SSRIs, have sexual side effects. In many cases, problems caused by medications can be controlled. Here’s what patients need to know.

More than a half of patients taking SSRIs report some problems having sexual relations. They include low levels of sexual desire or arousal, erectile dysfunction, painful or pleasureless orgasms, and loss of genital sensation.

Many people also report emotional dullness after taking SSRIs This can make negative feelings less painful but also make positive feelings less pleasant.

When SSRIs came on the market in the late 1980s, patients began telling their psychiatrists that they had sexual problems. At first, doctors were perplexed: As far as they knew, older antidepressants had never caused these problems. But they were wrong.

“Only by going back, looking more closely, and collecting more data did we realize that actually these serotonergic drugs, the oldest ones, also caused sexual dysfunction,” said Dr. Jonathan Alpert, head of the research council at the American Psychiatric Association. Doctors and patients simply hadn’t talked about it, he said.

As the popularity of SSRIs increased and social stigmas about discussing sex decreased, researchers began to documenting the problem in scientific literature. But some patients found it easier to talk about it than others. Men were much more likely than women to report sexual side effects to their doctors, although women are almost twice as likely to be prescribed antidepressants.

“The charitable interpretation is that we simply have more treatments available for male patients, so doctors are more likely to ask about things they feel they can really help with,” said Tierney Lorenz, a psychologist at the University of Nebraska-Lincoln who has studied Antidepressant-induced sexual dysfunction in women. “The much less charitable interpretation is that we still live in a very sexist society that doesn’t believe women should have sexual interest.”

For some people, sexual side effects from SSRIs will appear almost immediately after starting the medications and then resolve on their own. Therefore, doctors may suggest waiting four to six months to see if the patient adapts to the medications and if the most distressing sexual effects disappear.

But the chances of sexual side effects resolving spontaneously are low and occur within an estimated time. 10 to 20 percent of patients reporting symptoms.

A common way to manage sexual side effects is to try another SSRI. Research suggests that TRUE drugs, like Zoloft and Celexa, are more likely to cause sexual problems. However, switching medications means enduring a period of trial and error to try to find what works.

If a patient does well on an SSRI, the doctor may hesitate to drastically change the drug regimen. Instead, your doctor might recommend adding an additional medication to the mix that could help counteract sexual side effects.

For example, adding the non-SSRI antidepressant Wellbutrinwhich acts on norepinephrine and dopamine in the brain, has been shown to decrease sexual symptoms in many patients, Dr. Alpert said.

For erectile dysfunction, doctors may also suggest adding phosphodiesterase type 5 inhibitors like Viagra, which acts on the vascular system, he said.

Another approach that should be used with caution and under close supervision of a doctor is to temporarily stop the SSRI or reduce the dose for 24 to 48 hours before having sex.

But for many patients, this is not an ideal solution. Planning ahead can be annoying. And withdrawal from SSRIs can immediately lead to other unpleasant symptoms, such as dizziness, nausea, insomnia, and anxiety. Some doctors worry that frequent use of drug breaks could make patients more likely to stop taking them completely, which could lead to worsening mental health problems.

A small but vocal group of patients is speaking out about sexual problems that have persisted even after they stopped taking SSRIs. Some have reported that low libido and numb genitals persist for many years.

Although studies are scarce, the risk appears to be low. A recent study estimated that approximately one in 216 Men who stopped SSRIs were subsequently prescribed ED medications, a rate at least three times higher than the general population.

But diagnosing this condition is complicated, in part because depression itself can dull sexual responses. Among men with depression who do not receive medication, 40 percent report a loss of sexual arousal and desire, and 20 percent struggle to achieve orgasm.

Leave a Comment